Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 23, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 15, 2004, 8:43 AM CDT for Lyon County, Kansas. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 8:43 AM CDT (13:43 UTC)
- Expired
- Jun 15, 2004, 10:15 AM CDT
- In force
- 92 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Lyon County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 1.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1899 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 151346 FFWTOP KSC111-151515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 843 AM CDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 1015 AM CDT * AT 843 AM CDT...HEAVY RAIN WAS FALLING ACROSS THE ADMIRE...EMPORIA AND NEOSHO RAPIDS AREAS. AN ADDITIONAL 1 INCH OF RAINFALL IS LIKELY IN AREAS THAT HAVE ALREADY RECEIVED 2 TO 3 INCHES OF RAIN. FLASH FLOODING IS LIKELY. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3871 9633 3818 9632 3818 9596 3871 9597 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:53 AM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 15, 3:53 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 353 AM CDT TUE JUN 15 2004 .DISCUSSION... PRECIP CHANCES AND HIGH TEMPERATURES ARE THE INITIAL CONCERNS. NUMEROUS SHORTWAVES IN NORTHERN H500 STREAM WILL CONTINUE TO INTERACT WITH WARM AND HUMID AIR ACROSS THE FORECAST AREA. SEVERAL SPOTS RECEIVED HEAVY RAINS DURING THE NIGHT...AND WITH MORE BEARING DOWN IN THE SHORT TERM THIS MORNING...ISSUED A FLOOD WATCH THROUGH 3 PM TO CATCH ANY RUNOFF FROM THE MORNING STORMS. EXPECT ACTIVITY TO TAPER OFF RAPIDLY DURING THE MORNING WITH ONLY THE NORTHERN COUNTIES HAVING A SLIGHT CHANCE FOR ANY AFTERNOON THUNDERSTORMS. BY TONIGHT...A CUTOFF H500 LOW OVER EASTERN TEXAS WILL BE DRIFTING TO THE NORTH...HELPING TO BUCKLE THE UPPER FLOW AND HOLD THE NORTHERN STREAM ENERGY TO MAINLY THE NORTHWEST HALF OF THE FORECAST AREA. THIS IS WHERE A SIMILAR EPISODE AS THIS MORNING IS AGAIN EXPECTED WITH THUNDERSTORM CHANCES INCREASING DURING THE NIGHT WITH STORMS LIKELY ACROSS THE NORTHCENTRAL COUNTIES AFTER MIDNIGHT. DEPENDING ON RAINFALL REPORTS AND ADDITIONAL PRECIP BEFORE NOON...ANOTHER FLASH FLOOD WATCH MAYBE REQUIRED OVERNIGHT INTO WEDNESDAY. INTERACTION OF THE NORTHERN STREAM AND THE CLOSED LOW MOVING UP FROM THE SOUTH SHOULD CREATE INSTABILITY FOR A CHANCE OF THUNDERSTORMS WEDNESDAY INTO WEDNESDAY NIGHT. ACTIVITY SHOULD TAPER OFF FROM THE NORTHWEST TO A SLIGHT CHANCE ON THURSDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 3 PM GENERALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE. &&
Hazardous weather outlook, Jun 15, 4:58 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 458 AM CDT TUE JUN 15 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-160918- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 420 AM CDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS EARLY THIS MORNING WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL...AND HEAVY RAINS. STORMS WILL DIMINISH BEFORE NOON...WITH ONLY A SLIGHT CHANCE NEAR THE NEBRASKA BORDER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO REDEVELOP TONIGHT OVER NORTH CENTRAL AND NORTHEAST KANSAS...WITH ACTIVITY MORE WIDESPREAD AFTER MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALONG WITH THE POTENTIAL FOR HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST TUESDAY AND WEDNESDAY. MORE THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 15, 5:11 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG ALTA VISTA 38.86N 96.49W
06/15/2004 WABAUNSEE KS TRAINED SPOTTER
NUMEROUS REPORTS OF TREE DAMAGE. LIMBS AS LARGE AS 2 FEET
IN DIAMETER. DAMAGE TO VEHICLES REPORTED AS WELL.
&&
WOLTERSLocal storm report, Jun 15, 6:18 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
618 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 AM TSTM WND GST 5 WSW EMPORIA 38.38N 96.27W
06/15/2004 65 MPH LYON KS TRAINED SPOTTER
&&
36Local storm report, Jun 15, 6:26 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
626 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0624 AM TSTM WND GST 10 S EMPORIA 38.26N 96.18W
06/15/2004 70 MPH LYON KS LAW ENFORCEMENT
&&
36Local storm report, Jun 15, 6:29 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
629 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL OKETO 39.96N 96.60W
06/14/2004 0.88 INCH MARSHALL KS TRAINED SPOTTER
0930 PM HAIL OKETO 39.96N 96.60W
06/14/2004 1.00 INCH MARSHALL KS TRAINED SPOTTER
0955 PM HAIL MORRILL 39.93N 95.69W
06/14/2004 0.88 INCH BROWN KS TRAINED SPOTTER
0957 PM HAIL MORRILL 39.93N 95.69W
06/14/2004 1.00 INCH BROWN KS LAW ENFORCEMENT
0957 PM HAIL 3 N FAIRVIEW 39.88N 95.73W
06/14/2004 1.00 INCH BROWN KS LAW ENFORCEMENT
1012 PM HAIL HIAWATHA 39.85N 95.54W
06/14/2004 1.00 INCH BROWN KS LAW ENFORCEMENT
1037 PM HAIL 5 S HIAWATHA 39.78N 95.54W
06/14/2004 0.88 INCH BROWN KS TRAINED SPOTTER
1046 PM TSTM WND GST 4 N EVEREST 39.74N 95.42W
06/14/2004 60 MPH BROWN KS TRAINED SPOTTER
1046 PM HAIL 4 N EVEREST 39.74N 95.42W
06/14/2004 0.88 INCH BROWN KS TRAINED SPOTTER
1152 PM TSTM WND GST 7 S SOLDIER 39.43N 95.96W
06/14/2004 60 MPH JACKSON KS TRAINED SPOTTER
1206 AM HAIL WASHINGTON 39.82N 97.05W
06/15/2004 0.75 INCH WASHINGTON KS TRAINED SPOTTER
1208 AM HAIL HOLTON 39.47N 95.74W
06/15/2004 0.88 INCH JACKSON KS TRAINED SPOTTER
1230 AM TSTM WND GST 1 W GREENLEAF 39.73N 96.99W
06/15/2004 60 MPH WASHINGTON KS TRAINED SPOTTER
1230 AM HAIL 1 W GREENLEAF 39.73N 96.99W
06/15/2004 0.75 INCH WASHINGTON KS TRAINED SPOTTER
0107 AM TSTM WND DMG BLUE RAPIDS 39.68N 96.66W
06/15/2004 MARSHALL KS LAW ENFORCEMENT
STRONG WINDS KNOCKING TREES OVER.
0142 AM HAIL 8 W RANDOLPH 39.43N 96.91W
06/15/2004 0.88 INCH RILEY KS EMERGENCY MNGR
0155 AM FLASH FLOOD 2 S JUNCTION CITY 39.00N 96.83W
06/15/2004 GEARY KS EMERGENCY MNGR
WATER OVER ROADS.
0157 AM HAIL JUNCTION CITY 39.03N 96.83W
06/15/2004 0.88 INCH GEARY KS EMERGENCY MNGR
0200 AM HAIL JUNCTION CITY 39.03N 96.83W
06/15/2004 1.00 INCH GEARY KS TRAINED SPOTTER
0200 AM FLASH FLOOD 5 SW MARYSVILLE 39.79N 96.71W
06/15/2004 MARSHALL KS AIRPLANE PILOT
WATER OVER ROADS...WASHED SAND OFF ROADS.
0225 AM HAIL 5 SE JUNCTION CITY 38.98N 96.77W
06/15/2004 1.75 INCH GEARY KS EMERGENCY MNGR
0330 AM FLASH FLOOD 1 NW RANDOLPH 39.44N 96.77W
06/15/2004 RILEY KS TRAINED SPOTTER
CREEK IN FRONT OF HOUSE WAS OUT OF ITS BANKS
0355 AM TSTM WND GST 5 W COUNCIL GROVE 38.66N 96.58W
06/15/2004 60 MPH MORRIS KS LAW ENFORCEMENT
0405 AM TSTM WND DMG ALTA VISTA 38.86N 96.49W
06/15/2004 WABAUNSEE KS TRAINED SPOTTER
NUMEROUS REPORTS OF TREE DAMAGE. LIMBS AS LARGE AS 2 FEET
IN DIAMETER. DAMAGE TO VEHICLES REPORTED AS WELL.
0405 AM TSTM WND DMG ALTA VISTA 38.86N 96.49W
06/15/2004 WABAUNSEE KS TRAINED SPOTTER
WINDS KNOCKED OUT POWER IN TOWN.
0418 AM FLASH FLOOD 8 WSW COUNCIL GROVE 38.62N 96.63W
06/15/2004 MORRIS KS TRAINED SPOTTER
8 INCHES OF WATER OVER ROAD AND CREEKS RISING FAST.
0418 AM TSTM WND DMG 8 WSW COUNCIL GROVE 38.62N 96.63W
06/15/2004 MORRIS KS TRAINED SPOTTER
2 FOOT TREE BROKEN OFF WITH LOTS OF 8 TO 10 INCH BRANCHES
BROKEN.
0435 AM TSTM WND GST 3 ENE ESKRIDGE 38.88N 96.06W
06/15/2004 60 MPH WABAUNSEE KS TRAINED SPOTTER
0615 AM TSTM WND GST 5 WSW EMPORIA 38.38N 96.27W
06/15/2004 65 MPH LYON KS TRAINED SPOTTER
0624 AM TSTM WND GST 10 S EMPORIA 38.26N 96.18W
06/15/2004 70 MPH LYON KS LAW ENFORCEMENT
&&
36Local storm report, Jun 15, 6:51 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0649 AM TSTM WND GST 1 W BURLINGTON 38.19N 95.76W
06/15/2004 65 MPH COFFEY KS LAW ENFORCEMENT
&&
36Special weather statement, Jun 15, 7:21 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 721 AM CDT TUE JUN 15 2004 KSZ034>040-054>056-058-059-151315- ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON-MORRIS-OSAGE- OTTAWA-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY... LAWRENCE...OTTAWA AND TOPEKA 721 AM CDT TUE JUN 15 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 476 HAS BEEN CANCELLED... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH... OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 63 min |
| Jun 14, 9:08 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 37 min |
| Jun 14, 9:18 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 42 min |
| Jun 14, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha | 49 min |
| Jun 14, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 61 min |
| Jun 14, 11:33 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 3 hr |
| Jun 14, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| Jun 14, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 33 min |
| Jun 15, 12:29 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 46 min |
| Jun 15, 12:47 AM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| Jun 15, 1:06 AM CDT | Severe Thunderstorm Warning | TOP | Geary | 54 min |
| Jun 15, 1:14 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 61 min |
| Jun 15, 1:30 AM CDT | Flash Flood Warning | TOP | Geary | 3 hr |
| Jun 15, 2:00 AM CDT | Severe Thunderstorm Warning | TOP | Geary | 45 min |
| Jun 15, 2:33 AM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Jun 15, 2:48 AM CDT | Flash Flood Warning | TOP | Riley | 4 hr |
| Jun 15, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 45 min |
| Jun 15, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 60 min |
| Jun 15, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 55 min |
| Jun 15, 4:21 AM CDT | Flash Flood Warning | TOP | Geary | 3 hr |
| Jun 15, 4:38 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 52 min |
| Jun 15, 4:52 AM CDT | Flash Flood Warning | TOP | Morris | 3 hr |
| Jun 15, 5:01 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 59 min |
| Jun 15, 5:06 AM CDT | Flash Flood Warning | TOP | Wabaunsee | 3 hr |
| Jun 15, 5:44 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Jun 15, 5:48 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 42 min |
| Jun 15, 6:27 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 63 min |
| Jun 15, 6:28 AM CDT | Flash Flood Warning | TOP | Marshall, Republic, Washington | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.